• Welcome to ScubaBoard


  1. Welcome to ScubaBoard, the world's largest scuba diving community. Registration is not required to read the forums, but we encourage you to join. Joining has its benefits and enables you to participate in the discussions.

    Benefits of registering include

    • Ability to post and comment on topics and discussions.
    • A Free photo gallery to share your dive photos with the world.
    • You can make this box go away

    Joining is quick and easy. Login or Register now by clicking on the button

diving with high BP

Discussion in 'Special Needs' started by gaudencio, Sep 4, 2012.

  1. gaudencio

    gaudencio Contributor

    # of Dives: 500 - 999
    Location: manila
    295
    2
    hi, I would like to know if a person can dive again while under medication for hyper tension.I am currently taking 5mg vidastat but have normal bp of 125/86. I am a sports buff, I am into biking, bodybuilding, swimming. But the problem is that I failed to check my cholesterol intake and I usually eat out . This caused my cholesterol to go up to 250. ( the last time I checked). Last year I did a dive and choked under water after coughing. I can't inhale air. I thought my reg was having problems but it was not so, I ascended to 10 ft. from 60 ft. without inhaling air, I was about to passed out when I was around 10 ft. when I was able to inhale air once again. Could this be because of high BP?
    I really liked to dive again, can any one give me any advice?:no:
     
  2. Crush

    Crush Solo Diver

    # of Dives: 100 - 199
    Location: Western Canada
    2,517
    480
    I believe that if your BP is managed (i.e., normal if you are on medication) and you have no other symptoms (e.g., dizziness) and no other medical problems you should be fine to dive. I am not a physician but I don't see the link between managed hypertension (high BP controlled to normal by meds) and coughing.
     
  3. TSandM

    TSandM Missed and loved by many. Rest in Peace ScubaBoard Supporter

    36,349
    13,623
    If I am reading your post correctly, you are taking simvastatin (Vidastat) for high cholesterol. This has nothing to do with your blood pressure, and "hypertension" means high blood pressure.

    Statin medications can have side effects, with a common one being muscle pain, but they do not cause choking or panic. Your diving problem sounds to me like some laryngospasm due to water in the back of your throat. This is not an uncommon phenomenon (my dear friend NW Grateful Diver had a horrible experience with laryngospasm while cave diving, and thought he might die there) but has nothing to do with your medication.
     
  4. gaudencio

    gaudencio Contributor

    # of Dives: 500 - 999
    Location: manila
    295
    2
    hi,
    Very sorry, the medicine i'm taking is vasalat 5mg.
     
  5. TSandM

    TSandM Missed and loved by many. Rest in Peace ScubaBoard Supporter

    36,349
    13,623
    Vasalat is amlodipine, which is a calcium channel blocker. Again, this medication should neither predispose you to panic, nor make you more likely to cough. There IS a class of antihypertensive medications which has cough as a side effect, but that's not what you are taking.
     
  6. gaudencio

    gaudencio Contributor

    # of Dives: 500 - 999
    Location: manila
    295
    2
    thanks to all who responded, may be diving this weekend, shallow dive only 50-60 ft.
     
  7. Agility

    Agility Solo Diver

    # of Dives: 200 - 499
    Location: Austria
    596
    137
    The blood pressure should be stable for 3-6 months on the same medication before diving
     

Share This Page